[A study of neuroleptic malignant syndrome in the presenium and senium].Seishin Shinkeigaku Zasshi. 1998; 100(6):387-97.SS
Recently, with the increase in elderly population, we have had more opportunities to administer neuroleptics to elderly patients for hallucinatory delusional state, delirium, psychomotor excitement, wandering etc. However, little is known about the characteristics of the neuroleptic malignant syndrome (NMS) in elderly patients, which is the most serious side effect of neuroleptics. In this paper, we present the clinical course of five NMS patients in the presenium and senium. Case 1 was 72-year-old male who was diagnosed as having dementia of Alzheimer's type (with late onset). He showed nocturnal wandering, insomnia, and irritability. Tiapride 60 mg per day had been administered previously. Just after the addition of oxypertine 10 mg per day, NMS occurred, and he died of pneumonia a week later. Case 2 was 75-year-old male who was diagnosed as having vascular dementia. He showed insomnia, hyperactivity and wandering. He had been given levomepromazine (LPZ) 10 mg per day over a long period of time. At first, he had daily episodic fever, however, serum CPK levels did not increase at that time. A month later, all the symptoms of NMS appeared and then the patient's condition suddenly deteriorated and he died three days later. Case 3 was a 64-year-old male who was diagnosed as having dementia of Alzheimer's type (with early onset). He showed insomnia, irritability and violence. Tiapride 50-125 mg per day was administered along with oxypertine 50-115 mg per day. Almost two months later, NMS occurred. He had daily episodic fever at first, extrapyramidal symptoms and autonomic instabilities gradually increased. Soon after symptoms of NMS were completed. In this case, NMS seemed to be induced by bacterial pneumonia after long term administration of LPZ 5 mg per day. Case 4 was a 75-year-old female who was diagnosed as having dementia of Alzheimer's type (with late onset). She showed hallucinatory delusional state. Although she had autonomic instabilities just after adminstration of haloperidol 1-2 mg per day, NMS itself occurred after discontinuing the neuroleptic. Case 5 was a 61-year-old female who was diagnosed as having schizophrenia at the age of forty. She was given various neuroleptics over a period of time. The neuroimaging in SPECT showed her cerebral cortex was generally hypoactive. She had a tendency to have autonomic instabilities after the administration of relatively high potential neuroleptics. Risperidone 3-6 mg per day was administered, and almost a month later, autonomic instabilities increased and she was diagnosed as having NMS. All the patients would be able to have brain dysfunction, which suggested that such patients may be liable to NMS. In our patients, NMS occurred after the additional administration of oxypertine 10 mg per day or after long time administration of LPZ 5 mg per day. It was suggested that NMS could occur after the administration of low dose and relatively low potential neuroleptics in elderly patients. Our 3 of 5 patients showed the delayed type of NMS, which might be relatively more frequent in senior and presenior patients than in younger patients. In case 3, NMS was induced by the somatic disease (bacterial pneumonia), however in other cases, NMS was not always induced by somatic disease. Our 4 of 5 patients experienced some of the symptoms of NMS--episodic fever, extrapyramidal symptoms and autonomic instabilities--before the onset of NMS. Such symptoms may be "pre-steps" to NMS. Once NMS occurred, the patient's systemic condition tended to deteriorate acutely. Due to the fact that our 2 of 5 patients died, it was suggested that the prognosis of the NMS patients in presenium and senium tends to be much worse. It is important to find the "pre-steps" to NMS and treat them as soon as possible for better prognosis.